I am the caregiver for my 80 year-old husband who is transfusion dependent and has late-stage myelodysplastic syndrome. He receives 3 units of blood every 2 weeks. Last week his hemoglobin was 4.5 before the transfusion. Yeah, I know that a really horrible number, but he compensates! He has had a bilateral deep reddish-purple skin discoloration (I hesitate to call it a rash) in his inguinal area extending to below the scrotum, for the past 4 months. It is very itchy and Hospice has given me some powder to put on it to relieve the itching. What do you suppose is causing this - it has clearly defined margins? Is it common and is it caused by the breakdown of something in the blood? His hematocrit can get to 14 or 15 before a transfusion.
The deep reddish-purple skin discoloration with associated itchiness could be a fungal infection. The areas (inguinal, scrotum) you mentioned are particularly susceptible to a fungal skin infection since those areas can be moist especially with warm weather. Also, patients with myelodysplastic syndrome are immunocompromised. They are susceptible to opportunistic infections like a fungal infection.
You can bring him to a dermatologist for further evaluation and management.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.